Optimal Bounds for the Colorful Fractional Helly Theorem

Authors Denys Bulavka , Afshin Goodarzi, Martin Tancer

Thumbnail PDF


  • Filesize: 0.8 MB
  • 14 pages

Document Identifiers

Author Details

Denys Bulavka
  • Department of Applied Mathematics, Charles University, Praha, Czech Republic
Afshin Goodarzi
  • Royal Institute of Technology, Department of Mathematics, Stockholm, Sweden
Martin Tancer
  • Department of Applied Mathematics, Charles University, Praha, Czech Republic


We thank Xavier Goaoc and Eran Nevo for providing us with useful references. We also thank the anonymous referees for useful remarks.

Cite AsGet BibTex

Denys Bulavka, Afshin Goodarzi, and Martin Tancer. Optimal Bounds for the Colorful Fractional Helly Theorem. In 37th International Symposium on Computational Geometry (SoCG 2021). Leibniz International Proceedings in Informatics (LIPIcs), Volume 189, pp. 19:1-19:14, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2021)


The well known fractional Helly theorem and colorful Helly theorem can be merged into the so called colorful fractional Helly theorem. It states: for every α ∈ (0, 1] and every non-negative integer d, there is β_{col} = β_{col}(α, d) ∈ (0, 1] with the following property. Let ℱ₁, … , ℱ_{d+1} be finite nonempty families of convex sets in ℝ^d of sizes n₁, … , n_{d+1}, respectively. If at least α n₁ n₂ ⋯ n_{d+1} of the colorful (d+1)-tuples have a nonempty intersection, then there is i ∈ [d+1] such that ℱ_i contains a subfamily of size at least β_{col} n_i with a nonempty intersection. (A colorful (d+1)-tuple is a (d+1)-tuple (F₁, … , F_{d+1}) such that F_i belongs to ℱ_i for every i.) The colorful fractional Helly theorem was first stated and proved by Bárány, Fodor, Montejano, Oliveros, and Pór in 2014 with β_{col} = α/(d+1). In 2017 Kim proved the theorem with better function β_{col}, which in particular tends to 1 when α tends to 1. Kim also conjectured what is the optimal bound for β_{col}(α, d) and provided the upper bound example for the optimal bound. The conjectured bound coincides with the optimal bounds for the (non-colorful) fractional Helly theorem proved independently by Eckhoff and Kalai around 1984. We verify Kim’s conjecture by extending Kalai’s approach to the colorful scenario. Moreover, we obtain optimal bounds also in a more general setting when we allow several sets of the same color.

Subject Classification

ACM Subject Classification
  • Theory of computation → Computational geometry
  • colorful fractional Helly theorem
  • d-collapsible
  • exterior algebra
  • d-representable


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. R. Aharoni, R. Holzman, and Z. Jiang. Rainbow fractional matchings. Combinatorica, 39(6):1191-1202, 2019. Google Scholar
  2. N. Alon and G. Kalai. A simple proof of the upper bound theorem. European J. Combin., 6(3):211-214, 1985. Google Scholar
  3. N. Alon, G. Kalai, J. Matoušek, and R. Meshulam. Transversal numbers for hypergraphs arising in geometry. Adv. in Appl. Math., 29(1):79-101, 2002. Google Scholar
  4. I. Bárány. A generalization of Carathéodory’s theorem. Discrete Math., 40(2-3):141-152, 1982. Google Scholar
  5. I. Bárány, F. Fodor, L. Montejano, D. Oliveros, and A. Pór. Colourful and fractional (p,q)-theorems. Discrete Comput. Geom., 51(3):628-642, 2014. Google Scholar
  6. D. Bulavka, A. Goodarzi, and M. Tancer. Optimal bounds for the colorful fractional Helly theorem. Preprint, 2020. URL: http://arxiv.org/abs/2010.15765.
  7. J. Eckhoff. An upper-bound theorem for families of convex sets. Geom. Dedicata, 19(2):217-227, 1985. Google Scholar
  8. E. Helly. Über Mengen konvexer Körper mit gemeinschaftlichen Punkten. Jahresber. Deustch. Math.-Verein., 32:175-176, 1923. Google Scholar
  9. E. Helly. Über Systeme von abgeschlossenen Mengen mit gemeinschaftlichen Punkten. Monaths. Math. und Physik, 37:281-302, 1930. Google Scholar
  10. G. Kalai. Intersection patterns of convex sets. Israel J. Math., 48(2-3):161-174, 1984. Google Scholar
  11. G. Kalai and R. Meshulam. A topological colorful Helly theorem. Adv. Math., 191(2):305-311, 2005. Google Scholar
  12. M. Katchalski and A. Liu. A problem of geometry in Rⁿ. Proc. Amer. Math. Soc., 75(2):284-288, 1979. Google Scholar
  13. M. Kim. A note on the colorful fractional Helly theorem. Discrete Math., 340(1):3167-3170, 2017. Google Scholar
  14. L. Lovász. Problem 206. Matematikai Lapok, 25:181, 1974. Google Scholar
  15. E. Nevo. Algebraic shifting and basic constructions on simplicial complexes. J. Algebraic Combin., 22(4):411-433, 2005. Google Scholar
  16. M. Tancer. Intersection patterns of convex sets via simplicial complexes: A survey. In J. Pach, editor, Thirty Essays on Geometric Graph Theory, pages 521-540. Springer New York, 2013. Google Scholar
  17. G. Wegner. d-collapsing and nerves of families of convex sets. Arch. Math. (Basel), 26:317-321, 1975. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail